Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Springfield, MO

April 21, 2002Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 2002, 5:32 AM CDT for Morgan County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2002, 5:32 AM CDT (10:32 UTC)
Expired
Apr 21, 2002, 6:15 AM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 2:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 211032
SVRSGF
MOC141-211115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 AM CDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 615 AM CDT

* AT 528 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STOVER...OR 20 MILES SOUTHEAST OF SEDALIA...AND MOVING EAST AT 55
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   VERSAILLES BY 540 AM CDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ON KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3866 9304 3823 9306 3826 9274 3867 9287

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:50 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 21, 2:50 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT SUN APR 21 2002

FORECAST CONCERNS WILL BE SEVERE WEATHER THREAT IN THE SHORT TERM.

CONVECTION FIRING OVER EASTERN KANSAS ON NOSE STRENGTHENING LOW
LEVEL JET.  SURFACE FRONT EXTENDED EAST/WEST ACROSS CENTRAL MISSOURI
TO A DEVELOPING SURFACE WAVE OVER SOUTHEAST KANSAS WHERE THE FRONT
THEN EXTENDED SOUTH INTO OKLAHOMA. 00Z AND LAPS SOUNDINGS SHOW MID
LEVEL CAP HAS INHIBITED THUNDERSTORM DEVELOPMENT OVER THE AREA
THROUGH 07Z.

DEVELOPING STRONG/SEVERE THUNDERSTORMS OVER EASTERN KANSAS WILL PUSH
EAST INTO THE NORTHERN COUNTIES EARLY THIS MORNING AS THE LOW LEVEL
JET VEERS AND ISENTROPIC LIFT SPREADS EAST.  MID LEVEL CAP WILL BE
BROKEN AS 500 MB HEIGHT FALLS SHIFT INTO THE AREA.  ACTIVITY WILL
INITIALLY BE ELEVATED IN NATURE WITH PRIMARY THREAT BEING LARGE
HAIL.  HOWEVER WILL HAVE TO MONITOR CONVECTION BECOMING ROOTED AT
THE SURFACE AS FRONT PUSHES INTO MORE MOIST AND UNSTABLE AIRMASS
OVER SOUTHERN MISSOURI.  INCREASING 0-6 KM SHEAR WILL SUPPORT
ROTATING UPDRAFTS AND INCREASE WIND THREAT THROUGH THE MORNING.
HELICITIES WILL BE MAXIMIZED NEAR THE TRACK OF THE SURFACE LOW FROM
SOUTHWEST INTO CENTRAL MISSOURI.  THREAT OF SURFACE BASED STORMS
WILL INCREASE BY MIDDAY AIRMASS RECOVERS IN ADVANCE OF THE SURFACE
FRONT ACROSS SOUTH CENTRAL MISSOURI.  ALTHOUGH THERE MAY BE SOME
ONGOING FLOODING...I WILL LIKELY ALLOW THE FLOOD WATCH TO EXPIRE BUT
WILL CONSIDER THIS SOME MORE.

DRY WEATHER RETURNS TONIGHT AND MONDAY AS SURFACE HIGH PRESSURE
BUILDS INTO THE REGION.  MODELS SUGGESTING INCREASING CLOUDS AND
POSSIBLE PRECIPITATION ACROSS SOUTHWEST MISSOURI TUESDAY AS LOW
LEVEL JET DEVELOPS IN RESPONSE TO A PASSING IMPULSE.  WILL KEEP
FORECAST DRY INCREASE CLOUDS FOR TUESDAY.  LITTLE CHANGE REMAINDER
OF THE PERIOD WITH RAIN CHANCES CONTINUING WEDNESDAY.

ISC GRIDS HAVE BEEN SENT.

.SGF...NONE.

FOSTER

In the hours before

Special weather statement, Apr 21, 2:18 AM CDT, 3 hours 14 minutes before
KSZ073-MOZ055-056-066>069-078>080-211300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 AM CDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 134...IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES PORTIONS OF SOUTHEAST KANSAS...CENTRAL
AND SOUTHWEST MISSOURI.

IN MISSOURI:

VERNON...CEDAR...BENTON...MORGAN...CAMDEN...POLK...HICKORY...ST.
CLAIR AND DALLAS.

IN KANSAS...
BOURBON.

SOME CITIES IN THE SEVERE THUNDERSTORM WATCH INCLUDE...FORT
SCOTT...NEVADA...STOCKTON...WARSAW...BOLIVAR...BUFFALO...CAMDENTON
AND OSCEOLA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL TO TWO
INCHES IN DIAMETER...DAMAGING WIND GUSTS TO 70 MPH...AND LOCALLY
HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY
NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SS
Local storm report, Apr 21, 5:30 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT SUN APR 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    COLE CAMP                 MO   .75 INCH HAIL
04/21/02   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 5:06 AM CDTSevere Thunderstorm WarningSGFBenton39 min
Apr 21, 6:24 AM CDTFlash Flood WarningSGFBenton, Morgan6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.